Alert archive / Alabama / Flash Flood Warnings in 2017

Flash Flood Warning 15, NWS Tallahassee, FL

October 8, 2017Coffee County, Alabama

NWS Tallahassee, FL issued this flash flood warning at Oct 8, 2017, 8:16 AM CDT for Coffee County, Alabama. It was in force for 3 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 8, 2017, 8:16 AM CDT (13:16 UTC)
Expired
Oct 8, 2017, 11:15 AM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Coffee County, AL

The radar

The Ft Rucker radar (KEOX), 59 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 8, 9:40 AM CDTFLOOD1 S Rhoades, ALHIGHWAY 189 OUTSIDE KINSTON IS FLOODED 2 TO 3 INCHES DEEP.
Oct 8, 9:40 AM CDTFLOODElba, ALTROY HIGHWAY FLOODED 2 TO 3 INCHES DEEP.
Oct 8, 9:40 AM CDTFLASH FLOODElba, ALHIGHWAY 203 NORTH OF CLAXTON AVE FLOODED 6 INCHES DEEP.
Oct 8, 9:40 AM CDTFLASH FLOODElba, ALONE RESIDENCE IN ELBA THREATENED BY RISING FLOOD WATERS. CITY MAINTENANCE DEPLOYING SANDBAGS NOW.
Oct 8, 9:45 AM CDTHEAVY RAIN 5.551 Nnw Elba, ALSTORM TOTAL OF 5.55 INCHES SO FAR WITH AROUND 3 INCHES OF THAT FALLING IN 2 HOURS. MEASURED AT WUNDERGROUND SITE KALELBA3
Oct 8, 10:00 AM CDTFLASH FLOOD2 Ssw New Brockton, ALCOUNTY ROAD 533 WAS IMPASSIBLE FOR A TIME DUE TO A WASHOUT. ROAD HAS SINCE BEEN REPAIRED.
Oct 8, 10:39 AM CDTHEAVY RAIN 4.68Lowry Mill, ALSTORM TOTAL OF 4.68 INCHES. MOST OF THIS FELL WITHIN 2 TO 3 HOURS
Oct 8, 10:39 AM CDTHEAVY RAIN 4.81 E Lee, ALSTORM TOTAL OF 4.80 INCHES AT THE CPYRWMA GAUGE BIGA1. MOST OF THIS FELL WITHIN 2 TO 3 HOURS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WGUS52 KTAE 081316
FFWTAE
ALC031-081615-
/O.NEW.KTAE.FF.W.0015.171008T1316Z-171008T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
816 AM CDT SUN OCT 8 2017

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Coffee County in southeastern Alabama...

* Until 1115 AM CDT

* At 816 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. A rain gauge near Elba has 
  measured 3.91 inches of rain so far with heavy rain continuing. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Elba, Enterprise, Fort Rucker, New Brockton, Lee, Kinston, Pine
  Level, Mixons Crossroads, Perry Store, Curtis, Carl Folsom A/p,
  Ino, Turner Crossroads, Lowry Mill, Camp Humming Hills,
  Clintonville, Wise Mill, Roeton, Goodman and Camp Alaflo Bsa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3153 8619 3153 8616 3154 8614 3162 8615
      3162 8579 3140 8579 3120 8599 3119 8611
      3118 8612 3119 8613 3119 8619

$$

42-DVD
2 follow-up statements
534 
WGUS72 KTAE 081427
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
927 AM CDT SUN OCT 8 2017

ALC031-081615-
/O.CON.KTAE.FF.W.0015.000000T0000Z-171008T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffee AL-
927 AM CDT SUN OCT 8 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT FOR
COFFEE COUNTY...

At 925 AM CDT, local law enforcement reported flash flooding in 
Coffee county. Road flooding has been reported and one structure is 
threatened by flood waters in the Elba area. A rain gauge near Elba 
has measured rainfall of 5.40 inches so far. Although rainfall rates 
are decreasing, flash flooding will continue as water runs off.

Some locations that will experience flooding include...
Elba, Enterprise, Fort Rucker, New Brockton, Lee, Kinston, Pine
Level, Mixons Crossroads, Perry Store, Curtis, Carl Folsom A/p, Ino,
Turner Crossroads, Lowry Mill, Camp Humming Hills, Clintonville, Wise
Mill, Roeton, Goodman and Camp Alaflo Bsa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3153 8619 3153 8616 3154 8614 3162 8615
      3162 8579 3140 8579 3120 8599 3119 8611
      3118 8612 3119 8613 3119 8619

$$

42-DVD
498 
WGUS72 KTAE 081610
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
1110 AM CDT SUN OCT 8 2017

ALC031-081620-
/O.EXP.KTAE.FF.W.0015.000000T0000Z-171008T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffee AL-
1110 AM CDT SUN OCT 8 2017

...THE FLASH FLOOD WARNING FOR COFFEE COUNTY WILL EXPIRE AT 1115 AM
CDT...

The heavy rain has ended and no additional flooding has been 
reported.

LAT...LON 3153 8619 3153 8616 3154 8614 3162 8615
      3162 8579 3140 8579 3120 8599 3119 8611
      3118 8612 3119 8613 3119 8619

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 2:34 AM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Oct 8, 2:34 AM CDT, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
334 AM EDT Sun Oct 8 2017

.NEAR TERM [Through Today]...

Hurricane Nate made landfall early this morning near Biloxi,
Mississippi and since that time has been moving north northeast
across extreme southeast Mississippi and will move into southwest
Alabama before daybreak. Tropical storm conditions remain possible
across western Florida panhandle and southeast Alabama where a
tropical storm warning remains in effect through 8PM EDT / 7PM CDT.

THREATS:

1. Tornado - Isolated tornadoes will remain possible today, mainly
across the western half of our forecast area.

2. Wind - Gusts to tropical storm force (up to 40MPH) across the
tropical storm warning area.

3. Rain - Generally 1 to 3 inches is expected with the heavier
amounts favoring the western Florida panhandle and southeast
Alabama. Isolated heavier amounts are possible especially if rain
bands set up and training of storms occur.

4. Coastal - Tidal gauges at high tide reported 2 to 2.5 feet of
inundation earlier this evening. There will be another high tide
over the next several hours at both Apalachicola and Panama City.
Minor coastal flooding will occur around times of high tide.

Some decrease in rain chances will occur this evening as Nate moves
further away from the region.

.SHORT TERM [Tonight Through Tuesday]...

By tonight, Nate will be moving into the Tennessee Valley with
deep layer ridging beginning to build into the Tri-State region. A
convergent zone on the nose of the surface ridge and in the wake
of Nate will set up a band of shower and isolated storms that will
slowly pivot northwestward tonight through Monday. This will keep
PoPs rather high on Monday. On Tuesday, PoPs will continue to
remain elevated as the Tri-State region lies in a deformation zone
between a frontal system approaching from the west and the ridge
to our east. Expect above normal highs, around 90 degrees, with
heat indices in the upper 90s.

.LONG TERM [Tuesday Night Through Sunday]...

The aforementioned frontal system will approach the region
Wednesday night into Thursday, though the trajectory of the
northern stream shortwave will prevent frontal passage locally.
Thus PoPs will remain elevated ahead of the frontal system, and
gradually lower through the weekend with the dissipation of the
front and the arrival of some drier air aloft. High temperatures
will remain above average through the weekend.

&&

.AVIATION [Through 06Z Monday]...

Gusty southerly winds will continue through much of the day on
Sunday before diminishing by late in the afternoon. Occasional IFR
cigs this morning should give way to MVFR/VFR conditions by mid to
late morning continuing into the evening.

&&

.MARINE...

Tropical Storm conditions will continue tonight over the western
Florida Panhandle waters, mainly in gusts. Advisory level conditions
are also expected in Apalachee Bay southward. A small craft advisory
has been issued for this area through Sunday evening. Conditions are
expected to improve beginning Monday afternoon.

&&

.FIRE WEATHER...

Red Flag conditions are not expected over the next several
days. Breezy conditions with showers and thunderstorms are
expected today as Hurricane Nate moves northeast through the
Southeast.

&&

.HYDROLOGY...

Nate moved on shore overnight and will continue a northeast movement
through central and northern Alabama today. This quick movement will
limit the amount of accumulation to around 1-2 inches and favor
areas across the western Florida panhandle and southeast Alabama in
closest proximity to the track of Nate. Locally heavier amounts are
possible especially if rain bands become established and training
takes place which could double the above accumulation amounts above.

Storm surge inundation of 1 to 3 feet will continue to be likely
across the northern Gulf coast, especially around high tides. Tidal
gauges at high tide at Apalachicola and Panama City reported 2 to
2.5 feet of inundation. Some minor coastal flooding will remain
possible through early Sunday afternoon.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   85  78  89  74  90 /  50  30  40  20  30
Panama City   84  78  84  75  85 /  60  40  30  10  30
Dothan        82  75  88  72  89 /  80  50  40  20  40
Albany        84  76  89  73  90 /  60  30  40  30  40
Valdosta      85  76  89  73  89 /  60  30  60  30  30
Cross City    86  77  89  72  89 /  60  30  50  20  20
Apalachicola  84  78  85  75  85 /  40  20  20  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 2 PM EDT this afternoon for Coastal
     Dixie-Coastal Franklin-Coastal Jefferson-Coastal Taylor-
     Coastal Wakulla.

     Tropical Storm Warning for Central Walton-Coastal Bay-Coastal
     Gulf-Holmes-Inland Bay-North Walton-South Walton-
     Washington.

GA...None.
AL...Tropical Storm Warning for Coffee-Dale-Geneva.

GM...Small Craft Advisory until 8 PM EDT this evening for Apalachee
     Bay or Coastal Waters From Keaton Beach to Ochlockonee
     River Fl out to 20 Nm-Coastal Waters From Ochlockonee River
     to Apalachicola Fl out to 20 Nm-Coastal waters from
     Suwannee River to Keaton Beach out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM.

     Tropical Storm Warning for Coastal waters from Apalachicola to
     Destin FL out 20 NM-Waters from Apalachicola to Destin FL
     from 20 to 60 NM.

&&

NEAR TERM...Scholl
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Camp
MARINE...Scholl
FIRE WEATHER...Harrigan
HYDROLOGY...Scholl

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 10:03 AM CDTWind AdvisoryTAECoffee, Dale, Geneva3 hr

Nearby

Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.